0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......

JAMA Clinical Challenge

An Immunocompromised Patient With Recent-Onset Skin Lesions

Image of quiz image

Nilanthi D. Gunawardane, MD
Anne Laumann, MBChB, MRCP(UK)

A 53-year-old gay man undergoing treatment for multiple sclerosis had received 2 doses of rituximab, with the last being 3 weeks prior to being hospitalized for worsening lower extremity weakness. He received high-dose intravenous methylprednisolone when he entered the hospital. One week before admission, he noticed tender skin eruptions adjacent to the anus and on the left shin. His physician had prescribed a combination cream of betamethasone diproprionate and clotrimazole for these lesions. The patient reported no fevers or chills. He had no history of eczema and had not used any special wipes or cleansing agents in the perianal area. He was not aware of any lower leg injury but did note that the shin rash had started as a “bump” that developed a central scab. He did not recall having skin lesions of this type previously.

On physical examination an erythematous, indurated plaque with a central black hemorrhagic crust surrounded by yellow pustulovesicles was seen on the left shin. Adjacent to and surrounding the anus there was an area of erythema with irregular margins and superficial exfoliation (Figure).

See the full article for an explanation and discussion.

Author Affiliations: Drs Laumann (a-laumann@northwestern.edu) and Gunawardane are affiliated with the Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, Illinois.